0
Abstract: Case Reports |

AMINOPHYLLINE INFUSION LEADING TO BROKEN HEART SYNDROME IN A PAKISTANI WOMEN FREE TO VIEW

Syed Moazzum Khurshid, MBBS*; Jawed Abubaker, MBBS; Asim Noor, MBBS; Chander Manglani, MBBS; Safdar G. Khan, MBBS
Author and Funding Information

Liaquat National Postgraduate Medical Center, Karachi, Pakistan


Chest


Chest. 2008;134(4_MeetingAbstracts):c37002. doi:10.1378/chest.134.4_MeetingAbstracts.c37002
Text Size: A A A
Published online

INTRODUCTION: Broken heart syndrome also called Stress-induced cardiomyopathy, transient left ventricular apical ballooning and tako-tsubo cardiomyopathy is more and more proclaimed syndrome which is typified by transient apical or mid left ventricular dysfunction that mimics myocardial infarction, but characteristically has normal coronaries. Its name is taken from the Japanese name for an octopus trap (tako-tsubo), which has a silhouette that is akin to the apical ballooning pattern of the left ventricle in the typical form of this disorder. The onset of stress-induced cardiomyopathy is classically caused by an intense emotional or physical stress or acute medical illness. The pathogenesis of this disorder is not well understood. Even though the clinical scenario imitates that of an acute MI, coronary arteriography remains normal. Postulated mechanisms include catecholamine excess, myocarditis, and coronary artery spasm. Here we present a case of a pakistani woman who presented with broken heart syndrome secondary to aminophylline infusion induced tachycardia.

CASE PRESENTATION: 65 years old women with “asthma and congestive heart failure” referred from a remote area to our facility with history of fever, cough and shortness of breath for last two days. She was tachypneic (30/min), tachycardic (110/min) and hypoxic on room air but was hemodynimicaly stable. Physical examination was significant for diffuse wheeze and bilateral basal crackles. In emergency room she was treated with supplemental oxygen and noninvasive ventilation. Intravenous antibiotics, steroids, nebulization with bronchodilators along with aminophylline infusion was given. Patient clinically deteriorated with worsening tachycardia and respiratory distress. She was shifted to medical intensive care (MICU) after intubation for ventilatory support. Her 12 lead ECG in ICU demonstrated diffuse ST segment elevation in the anterior-lateral chest leads without reciprocal changes (fig 1). Troponin was positive. After consultation with cardiology, patients was given streptokinase and responded with ECG normalization along with normalization of heart rate. Patient had an angiogram done same day which showed “NORMAL” coronaries, LV gram showed significant systolic dysfunction with left ventricular apical ballooning (fig 2), with an estimated ejection fraction of about 20%. Later after 2 weeks a Transthoracic echocardiogram revealed improvement in left ventricular function and estimated ejection fraction of about 40%. The clinical course with angiogram and echocardiographic findings are suggestive of broken heart syndrome, secondary to Aminophylline infusion.

DISCUSSIONS: The diagnosis of stress-induced cardiomyopathy should be suspected in postmenopausal women who present with an acute coronary syndrome after intense medical and or psychologic stress in whom the clinical manifestations and ECG abnormalities are out of proportion to the degree of elevation in cardiac enzymes. The electrocardiographic frequently demonstrates diffuse ST elevation. Cardiac enzymes are frequently elevated. However, the increase in the cardiac enzymes is usually mild, which is inconsistent with the severe hemodynamic compromise. Left ventriculography or echocardiography usually show the characteristic apical ballooning with akinesis or dyskinesis of the apical one-half to two-thirds of the LV. This is a classic finding which was present in our patient. In patients who present with a clinical picture consistent with an ST elevation MI, the suspicion of broken heart syndrome is not a reason to modify treatment and they are managed in the customary way, with urgent catheterization and PCI or with fibrinolytic therapy.

CONCLUSION: According to the current literature any medical or psychological stress can lead to this syndrome, as in our patient the stress due to combination of drugs especially aminophylline should be considered as an initiator.

DISCLOSURE: Syed Moazzum Khurshid, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, October 28, 2008

4:15 PM - 5:45 PM

References

Bybee, KA, Kara, T, Prasad, A, et al. Systematic review: transient left ventricular apical ballooning: a syndrome that mimics ST-segment elevation myocardial infarction.Ann Intern Med2004;141:858. [CrossRef]
 
Gianni, M, Dentali, F, Grandi, AM, et al. Apical ballooning syndrome or takotsubo cardiomyopathy: a systematic review.Eur Heart J2006;27:1523. [CrossRef]
 

Figures

Tables

References

Bybee, KA, Kara, T, Prasad, A, et al. Systematic review: transient left ventricular apical ballooning: a syndrome that mimics ST-segment elevation myocardial infarction.Ann Intern Med2004;141:858. [CrossRef]
 
Gianni, M, Dentali, F, Grandi, AM, et al. Apical ballooning syndrome or takotsubo cardiomyopathy: a systematic review.Eur Heart J2006;27:1523. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543